Background: Crohn Disease (CD) is an intestinal inflammatory condition characterized by a complex pathogenesis, with elevated levels of inflammatory cytokines. Adalimumab and certolizumab are two biologic drugs inhibiting TNF-α.
Objective: We report the first case of a probable relationship, according to Naranjo causality assessment score, between two consecutive treatments with TNF-α inhibitors and induced erectile dysfunction (ED), that disappeared after switching to another biologic drug (ustekinumab).
Case Presentation: This case report describes a possible and important association of two TNF-α inhibitors (certolizumab and adalimumab) and ED in a male patient with CD, with resolution after switching to Ustekinumab (anti-interleukin 12 and 23 biologic drug). A 65 years old man experienced erectile dysfunction during treatment with an anti-TNF. The adverse effect disappeared after discontinuation of the drug. All necessary urologic exams were carried out. Adalimumab was replaced by certolizumab and sexual disfunction symptoms appeared again, improving typically at the end of treatment periods and getting worse with each new dose.
Results: Switching to ustekinumab lead to a resolution of the erectile dysfunction.
Conclusion: We describe for the first time a sexual dysfunction possibly due to two similar anti TNF drugs and its resolution after the switch to another similar but different drug, highlighting the potential difference between biologic drugs.
[http://dx.doi.org/10.1111/j.1743-6109.2010.01762.x] [PMID: 20345734]